Advertisement

Fluid Dynamics

, Volume 39, Issue 5, pp 779–789 | Cite as

Free tides in two-dimensional uniform-depth basins

  • M. I. Ivanov
Article

Abstract

The problem of free tidal wave propagation in two-dimensional uniform-depth basins is considered. To solve the problem, a numerical algorithm, a version of the Babenko method, is developed. The algorithm makes it possible to solve the problem in a singly-connected domain admitting conformal mapping onto a circle. A solution can be obtained for both nonrotating and rotating basins. The first natural frequencies are determined for elliptic basins with different eccentricities and angular velocities and certain characteristic natural shapes demonstrating the distinctive features of tidal flows in elliptic basins are constructed. The time evolution of modes in a rotating elliptic basin is studied.

Keywords

tidal wave natural oscillations free oscillations elliptic basin 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

REFERENCES

  1. 1.
    Sretenskii, L. N. 1987Dynamic Theory of TidesNaukaMoscow[in Russian]Google Scholar
  2. 2.
    Lamb, H. 1932HydrodynamicsCambridge Univ. PressCambridgeGoogle Scholar
  3. 3.
    Proudman, J. 1928On the tides in a flat semi-circular sea of uniform depthMon. Not. Roy. Astr. Soc. Geophys. Suppl.232Google Scholar
  4. 4.
    Proudman, J. 1913On some cases of tidal motion of rotating sheets of waterProc. London Math. Soc. (2)12453Google Scholar
  5. 5.
    Jeffreys, H. 1924On certain approximate solutions of linear differential equations of the second orderProc. London Math. Soc. (2)23428Google Scholar
  6. 6.
    Jeffreys, H. 1924On certain solutions of Mathieu’s equationProc. London Math. Soc. (2)23437Google Scholar
  7. 7.
    Jeffreys, H. 1924The free oscillations of water in an elliptical lakeProc. London Math. Soc. (2)23455Google Scholar
  8. 8.
    Goldstein, S. 1928A note on certain approximate solutions of linear differential equations of second order with an application to the Mathieu equationProc. London Math. Soc. (2)2891Google Scholar
  9. 9.
    Goldstein, S. 1928The free oscillations of water in a canal of elliptic planProc. London Math. Soc. (2)2891Google Scholar
  10. 10.
    Goldstein, S. 1928A special case of tidal motion in elliptic basinsMon. Not. Roy. Astr. Soc. Geophys. Suppl.244Google Scholar
  11. 11.
    Goldstein, S. 1929Tidal motion in a rotating elliptic basin of constant depthMon. Not. Roy. Astr. Soc. Geophys. Suppl.2213Google Scholar
  12. 12.
    S. D. Akulenko, S. A. Kumakshev and S. V. Nesterov “Natural oscillations of a heavy fluid in an elliptic vessel”Izv. Ross. Akad. Nauk, Mekh. Zhidk. Gaza, No. 4, 129 (2001)Google Scholar
  13. 13.
    Babenko, K. I. 1986Foundations of Numerical AnalysisNaukaMoscow[in Russian]Google Scholar
  14. 14.
    Algazin, S. D. 2002Numerical Saturationless Algorithms in Classical Problems of Mathematical PhysicsNauchnyi MirMoscow[in Russian]Google Scholar
  15. 15.
    K. I. Babenko and S. D. Algazin, “A numerical algorithm for solving the eigenvalue problem for linear differential operators,” USSR Academy of Sciences, Keldysh Institute of Applied Mathematics, Preprint No. 46 (1978).Google Scholar
  16. 16.
    S. D. Algazin, “Numerical algorithms of classical mathematical physics. I. Spectral problems for the Laplace equation,” Russian Academy of Sciences, Keldysh Institute of Applied Mathematics, Preprint No. 671 (2000).Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2004

Authors and Affiliations

  • M. I. Ivanov

There are no affiliations available

Personalised recommendations